Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Pueblo, CO

May 7, 1998Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 7, 1998, 3:47 PM MDT for Prowers County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 3:47 PM MDT (21:47 UTC)
Expired
May 7, 1998, 4:50 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

What was reported inside it

TimeReportWhereRemark
May 7, 3:55 PM MDTHail 1Holly, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS1 KPUB 072149 RRA
SVRPUB
COC099-072250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
347 PM MDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 450 PM MDT

* AT 345 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTH OF
  HOLLY...OR 25 MILES SOUTHEAST OF LAMAR MOVING SOUTHEAST AT 20
  MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH OF HIGHWAY 50
AND EAST OF HIGHWAY 287/385 THROUGH 430 PM.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN
OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE
STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

KT/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:00 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 7, 2:00 PM MDT, 1 hour 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU MAY 7 1998

PRECIPITATION CHANCES WILL BE THE MAIN CONCERNS FOR TONIGHT. CLOSED
UPPER LOW OVER WESTERN ND CONTINUES SPINNING AND SHOWING SLIGHT
WESTWARD ADVANCEMENT THIS AFTERNOON...THIS SYSTEM IS FORECAST TO
DROP A LITTLE SOUTH OVERNIGHT.  ANOTHER UPPER LOW WAS OFF THE
SOUTHERN CA COAST THIS AFTERNOON...AND THIS SYSTEM IS FORECAST TO
MOVE TO THE AZ/CA BORDER BY 12Z FRIDAY.  A LOT OF CU HAS FORMED THIS
AFTERNOON ACROSS THE FORECAST AREA...BUT MOST OF IT SHOWS LITTLE
VERTICAL EXTENT.  AREA OF SHOWERS AND A FEW THUNDERSTORMS HAS BEEN
MAKING ITS WAY SOUTHEAST AND WILL PASS THROUGH KIOWA...BENT...AND
PROWERS COUNTIES.  CAPPING INVERSION IS LIMITING THE DEPTH OF THE
CONVECTION THIS AFTERNOON AND SHOULD CONTINUE TO DO SO INTO THE
EVENING.  WILL KEEP SOME CHANCE OF PRECIP FOR THE EARLY EVEING HOURS
IN MANY ZONES...BUT WI"LL KEEP POPS LOW.  SKIES THE REST OF THE NIGHT
WILL THEN BE PARTLY CLOUDY.  GUIDANCE TEMPS LOOK OK.

In the hours before

Special weather statement, May 7, 12:10 PM MDT, 3 hours 37 minutes before
COZ060>081-080600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT THU MAY 7 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A MOIST AND UNSTABLE AIRMASS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN COLORADO TODAY.  HOWEVER...A CAPPING
INVERSION ALOFT SHOULD PREVENT ANY OF THESE STORMS FROM BECOMING
SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

LW
Special weather statement, May 7, 12:10 PM MDT, 3 hours 37 minutes before
COZ060>081-080600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT THU MAY 7 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A MOIST AND UNSTABLE AIRMASS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN COLORADO TODAY.  HOWEVER...A CAPPING
INVERSION ALOFT SHOULD PREVENT ANY OF THESE STORMS FROM BECOMING
SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

LW
Special weather statement, May 7, 2:25 PM MDT, 1 hour 22 minutes before
COZ078-080-072220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT THU MAY 7 1998

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF FAR EASTERN
COLORADO...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN PROWERS COUNTY AND
SOUTHEAST KIOWA COUNTY THROUGH 330 PM.  THE STRONGEST THUNDERSTORMS
WILL MOVE ACROSS NORTHERN PROWERS COUNTY NORTH OF HIGHWAY 50 THROUGH
250 PM.  IF THE STORMS CONTINUE ON THEIR CURRENT MOVEMENT...THEY WILL
BE APPROACHING BRISTOL AND GRANADA AROUND 300 PM.

AT 220 PM...DOPPLER RADAR SHOWED THE THUNDERSTORMS CENTERED 8 MILES
NORTH OF WILEY...OR 14 MILES NORTH NORTHWEST OF LAMAR.  MOVEMENT WAS
SOUTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL PRODUCE: BRIEF HEAVY RAIN...WIND GUSTS UP TO
50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER...AND FREQUENT
DANGEROUS LIGHTNING.

SR
Special weather statement, May 7, 2:25 PM MDT, 1 hour 22 minutes before
COZ078-080-072220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT THU MAY 7 1998

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF FAR EASTERN
COLORADO...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN PROWERS COUNTY AND
SOUTHEAST KIOWA COUNTY THROUGH 330 PM.  THE STRONGEST THUNDERSTORMS
WILL MOVE ACROSS NORTHERN PROWERS COUNTY NORTH OF HIGHWAY 50 THROUGH
250 PM.  IF THE STORMS CONTINUE ON THEIR CURRENT MOVEMENT...THEY WILL
BE APPROACHING BRISTOL AND GRANADA AROUND 300 PM.

AT 220 PM...DOPPLER RADAR SHOWED THE THUNDERSTORMS CENTERED 8 MILES
NORTH OF WILEY...OR 14 MILES NORTH NORTHWEST OF LAMAR.  MOVEMENT WAS
SOUTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL PRODUCE: BRIEF HEAVY RAIN...WIND GUSTS UP TO
50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER...AND FREQUENT
DANGEROUS LIGHTNING.

SR
Local storm report, May 7, 3:15 PM MDT, 32 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
315 PM MDT THU MAY 7 1998

TIME(MDT).....CITY LOCATION.....
DATE(MDT)....COUNTY LOCATION....  STATE   ...EVENT/REMARKS...

0245 PM    3 NE LAMAR                CO   .75 INCH HAIL
05/07/98   PROWERS
Local storm report, May 7, 3:15 PM MDT, 32 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
315 PM MDT THU MAY 7 1998

TIME(MDT).....CITY LOCATION.....
DATE(MDT)....COUNTY LOCATION....  STATE   ...EVENT/REMARKS...

0245 PM    3 NE LAMAR                CO   .75 INCH HAIL
05/07/98   PROWERS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:38 PM MDTSevere Thunderstorm WarningPUBProwers62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.